Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Sioux Falls, SD

April 30, 2001Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 30, 2001, 7:28 PM CDT for Lyon County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 30, 2001, 7:28 PM CDT (00:28 UTC)
Expired
Apr 30, 2001, 8:00 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 010028
SVRFSD
IAC119-010100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT MON APR 30 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST LYON COUNTY IN NORTHWEST IOWA

* UNTIL 800 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GEORGE...OR ABOUT 13   
  MILES SOUTH OF ROCK RAPIDS...MOVING NORTHEAST AT 20 MPH.  A SECOND
  SEVERE STORM WAS LOCATED 5 MILES NORTHEAST OF GEORGE MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGE AROUND 755 PM CDT

AT 722 PM CDT...ONE INCH HAIL WAS REPORTED NEAR ROCK VALLEY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4333 9615 4326 9617 4327 9587 4340 9589

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:40 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Apr 30, 3:40 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON APR 30 2001

SCT SHWRS/TSTMS CONT MOVE OVER NRN PART OF FCST AREA AND ETDND DOWN
THRU W OF FSD AND TO SUX AREA. WILL INCLUDE MENTN IN FCST XCP SWRN
CRNR...BUT JUST FOR EVE AS EXPCT THEY WILL BE OUT FAIRLY QUICKLY
THIS EVE. THEN IT SHUD BE PTCLDY TNGT. PRBLM WITH FNT COMNG THRU SUN
IS GOOD LIFT AND NOT A LOT OF MOISTR WITH OTHER FACTORS UNFVRBL FOR
SFC BASED CONVECTN. WILL MENTN SLGT CHC FOR MID LVL ACTVTY AS SYS
COMES THRU. THEN STARTS THE PRBLM WITH WHEN AND WHERE TO PUT PCPN IN
AS MODELS STALL FNT S OF AREA AND HINT AT THREAT OF SHWRS SRN EDGE
OF AREA FOR A DAY OR TWO...BEFORE THREAT PUSHES FRTHR N DURG EXTNDED
PD. TIMING IS A PRBLM OF SORTS AS DONT LIKE PUTTNG SHWRS IN FOUR
STRAIGHT DAYS WHEN UNLIKELY TO RAIN EACH DAY...BUT THE CHC SEEMS
THERE. WILL GO FOR A DRY LAST DAY ON MON AS ABR HAS. GUIDNCE TEMPS
SO SO BUT MAY BE AS GOOD AS ANYTHNG WITH HVY DEPENDENCE ON CLD
CVR/PCPN FOR HIGHS.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:01 PM CDTSevere Thunderstorm WarningFSDWoodbury44 min
Apr 30, 7:05 PM CDTSevere Thunderstorm WarningFSDLyon25 min
Apr 30, 7:19 PM CDTSevere Thunderstorm WarningFSDSioux26 min
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningFSDOsceola36 min
Apr 30, 7:47 PM CDTSevere Thunderstorm WarningFSDWoodbury43 min
Apr 30, 7:59 PM CDTTornado WarningFSDWoodbury31 min
May 1, 2:28 PM CDTSevere Thunderstorm WarningFSDWoodbury32 min
May 1, 2:58 PM CDTSevere Thunderstorm WarningFSDWoodbury47 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningFSDBuena Vista24 min
May 1, 4:08 PM CDTSevere Thunderstorm WarningFSDClay22 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.